Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 466, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2003, 9:45 PM CDT for Washita County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 9:45 PM CDT (02:45 UTC)
- Expired
- May 24, 2003, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Washita County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2006 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 250245 SVROKC OKC149-250330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHITA COUNTY IN WESTERN OKLAHOMA * UNTIL 1030 PM CDT * AT 945 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER CORDELL. THE STORM WAS MOVING SOUTH AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE CLOUD CHIEF...CORDELL AND ROCKY HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. LAT...LON 3535 9879 3535 9909 3512 9913 3512 9863 $$ WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:40 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, May 24, 3:40 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 340 PM CDT SAT MAY 24 2003 TSTM COMPLEX THAT ROLLED THROUGH CENTRAL AND SOUTHEAST OKLAHOMA THIS MORNING HAS LEFT A LARGE OUTFLOW BOUNDARY ACROSS THE RED RIVER VALLEY INTO THE SOUTHWEST OKLAHOMA. OTHER BOUNDARIES MAY ALSO EXIST FROM PRIOR TSTM COMPLEXES OCCURRING SINCE LAST NIGHT... BUT THEY ARE GETTING HARDER TO LOCATE. TSTMS DEVELOPING IN WEST CENTRAL KANSAS THIS AFTERNOON MAY MOVE INTO NORTH CENTRAL OKLAHOMA THIS EVENING IF THEY HOLD TOGETHER. THIS AREA OF PCPN COULD SEE SOME UPPER SUPPORT THIS EVENING FROM A WAVE DROPPING SOUTH THROUGH THE CENTRAL PLAINS. HOWEVER... ON THE DOWNSIDE... THE AIRMASS OVER NORTH CENTRAL OKLAHOMA HAS BEEN STABILIZED SOMEWHAT FROM MORNING TSTMS. MEANWHILE... LOOKING FOR MORE WIDESPREAD TSTM DEVELOPMENT OVER THE HIGH PLAINS/MOUNTAINS OF EASTERN COLORADO INTO WESTERN TEXAS WHICH COULD ROLL SOUTHEAST INTO MAINLY THE WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. HEAVY RAINS LAST NIGHT OVER A SMALL PORTION OF WESTERN NORTH TEXAS... TO THE WEST AND SOUTHWEST OF WICHITA FALLS... LEAVES THAT AREA SUSCEPTIBLE TO SOME FLOOD PROBLEMS TONIGHT...IF STORMS MANAGE TO TRAIN ACROSS THE REGION. CURRENTLY... THE LOW LEVEL FOCUS IS STILL NORTH OF THAT AREA. AS THE CENTRAL PLAINS SHORT WAVE DROPS SOUTH THIS EVENING... IT WILL HELP TO PUSH A SECONDARY COLD FRONT... ESTIMATED TO BE CURRENTLY MOVING INTO NORTHERN KANSAS... ACROSS THE FA. THIS SHOULD LEAD TO GRADUALLY DRYING AIR ESPECIALLY OVER THE CENTRAL AND EASTERN ZONES. WILL TAPER OFF POPS ON SUNDAY...ATHOUGH WILL KEEP THEM A LITTLE HIGHER IN THE WEST WHERE MOISTURE WILL BE DEEPER. GENERALLY MILD...DRY WEATHER EXPECTED FOR THE EXTENDED PERIODS WITH WEAK RIDGING ACROSS THE AREA... ALTHOUGH THE WEST COULD STILL BE BRUSHED BY A STORM COMPLEX OR TWO EMBEDD IN THE N-NWLY FLOW. PRELIM NMBRS... OKC 59 75 56 75 / 30 20 10 10 HBR 59 75 54 75 / 50 30 20 20 SPS 62 76 56 77 / 40 30 20 20 GAG 56 72 49 74 / 60 20 20 20 PNC 56 73 53 74 / 30 20 10 10 DUA 63 76 57 76 / 20 20 10 10 FORECAST ID = 32 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 24, 12:00 PM CDT, 9 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 24 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A CUSHING TO
GUTHRIE TO KINGFISHER AND LEEDEY LINE.
TIMING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AS AN OUTFLOW
BOUNDARY ADVANCES SOUTH. ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING INTO THE OVERNIGHT HOURS AS
STORMS MOVE SOUTHEAST FROM THE HIGH PLAINS OF TEXAS AND
COLORADO.
IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. ALTHOUGH THE TORNADO
THREAT IS RELATIVELY LOW...STORMS THAT DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE
THE BEST POTENTIAL AS INSTABILITY AND SHEAR SHOULD BE MAXIMIZED
IN THESE AREAS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.
DISCUSSION...
AN OUTFLOW BOUNDARY MOVING SOUTH INTO SOUTHERN PARTS OF
OKLAHOMA THIS AFTERNOON WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOP. MODERATE INSTABILITY AND GOOD DIRECTIONAL
SHEAR AHEAD OF THIS BOUNDARY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN RISK. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR
WITH THESE STORMS. PARTS OF WESTERN NORTH TEXAS... MAINLY
EAST OF A LINE FROM VERNON TO ARCHER CITY... RECEIVED RAINFALL
AMOUNTS BETWEEN 3 AND 5 INCHES LAST NIGHT. THIS AREA WILL BE
MORE SUSCEPTIBLE TO FLOODING.
OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH
PLAINS OF TEXAS THIS AFTERNOON AND EVENING. THESE STORMS WILL
LIKELY MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATE TONIGHT. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
6In the hours before
Local storm report, May 24, 9:14 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
914 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 5 W GOTEBO OK 1.00 INCH HAIL
05/24/03 KIOWA REPORTED BY HAM RADIO
SPOTTER.
TYLocal storm report, May 24, 9:18 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 4 NE HOBART OK .75 INCH HAIL
05/24/03 KIOWA REPORTED BY HAM RADIO
SPOTTER.
TYSpecial weather statement, May 24, 9:25 PM CDT, 20 minutes before
OKZ022-250245- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 925 PM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF CLOUD CHIEF AT 925 PM CDT...MOVING SOUTHEAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Local storm report, May 24, 9:30 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM KEMP OK .88 INCH HAIL
05/24/03 BRYAN PUBLIC REPORT
KTLocal storm report, May 24, 9:34 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 PM 2 E HOBART OK 1.00 INCH HAIL
05/24/03 KIOWA REPORTED BY AMATEUR
RADIO SPOTTER
KTLocal storm report, May 24, 9:39 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0936 PM 2 E HOBART OK 1.00 INCH HAIL
05/24/03 KIOWA REPORTED BY AMATEUR
RADIO SPOTTER
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 29 min |
| May 24, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 52 min |
| May 24, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 46 min |
| May 24, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 48 min |
| May 24, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 60 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 64 min |
| May 24, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 29 min |
| May 24, 10:46 PM CDT | Tornado Warning | OUN | Jackson | 39 min |
| May 24, 11:10 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 50 min |
| May 24, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 48 min |
| May 24, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 52 min |
| May 24, 11:53 PM CDT | Flash Flood Warning | OUN | Jackson | 2 hr |
| May 25, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 47 min |
| May 25, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
| May 25, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 64 min |
| May 25, 1:54 AM CDT | Flash Flood Warning | OUN | Cotton, Jefferson, Love | 3 hr |
| May 25, 5:00 AM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Jefferson, Love | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.